The antibiotic tablets and cream seem to be making a small difference to Steve's skin on his face, neck and chest. Although it's still a long way off "normal" at the moment, there does seem to be a slight improvement day on day. However, still not enough at the moment to feel comfortable about going out in public unless he has to, like today - hospital day.
We were all geared up for another 12 hours in the clinical trials unit - newspapers to read, a couple of films to watch on the laptop, a cushion to support my lower back (visitors chairs not good in this respect, especially if you spend the best part of twelve hours or so sitting in them!).
Steve's bloods were taken for testing, along with blood pressure - still high, but not as high as last week - plus ECG, which measures the electrical activity of the heart over a period of time. Steve had three measurements taken at five minute intervals. We thought nothing more about it at the time, just waited for Dr Nick to arrive to give Steve a physical examination.
We know that some patients treated with vandetanib alone have experienced changes in the electrical activity of the heart, usually without experiencing any symptoms. As a result, patients on the VanSel drug trial have frequent ECG assessments to ensure that any changes are managed by the doctor and do not become serious, as they can be linked to a condition called Torsade de Pointes, which can be life threatening.
Each heartbeat is mapped by the ECG machine as five distinct electrical waves called P, Q, R, S and T. The part of the pattern from Q to T represents the electrical activity of the heart's lower chambers, or ventricles. When the QT interval is abnormally long, it means the heart cells in the ventricles are taking longer to recharge after each heart beat. This can upset the careful timing of the heartbeat and may trigger an abnormally fast or irregular heart rhythm which can result in dizziness, light headedness, chest discomfort and shortness of breath or fainting.
We were told this morning that Steve's "normal" QT measurement is longer than average and has been getting a little bit longer at every ECG. Today, it measured 182. The drug trial protocol is that a patient's QT interval should not go above 180 for their safety and to avoid the sort of things described above happening.
As a result of his prolonged "QT" interval, Steve will stop taking the trial drugs for a week in the hope that his heart's rhythm will return to normal. However, he can continue to take the antibiotics which show signs of helping his skin improve. Although the rest of his blood tests were OK, they think he would benefit from some extra magnesium. Amongst other things, magnesium plays a role in the transport of potassium ions across cell membranes, a process which is important to normal heart rhythm - so that should help his heart beats return to (what for Steve) is normal.
Reading what I have just written sounds a bit scary. However, Dr Nick pointed out that in the drug trial everyone in the same cohort gets the same dose, regardless of their height, weight, metabolism etc. There is bound to be some variation in how people react as the dose is not tailor made for each individual. Hence the regular and frequent monitoring to ensure that everyone stays safe.
With no trial drugs to take for a whole week, we are off the hook in terms of the strict mealtimes (and Steve's fasting) regime, we've grown accustomed to over the last four weeks. It will be strange!
I will now have to cross off the hospital dates on the calendar - everything will be shunted back at least a week. We'll see how the next seven days go and take it from there....
We came home to more sad news that another meso warrior died today. It's less than two weeks since Ian, Grace and one of their sons, met up with fellow meso warrior Mavis and Ray for coffee in Kent. Ian's sudden deterioration has come as a shock to all.
Our hearts go out to his lovely wife Grace, their sons - the youngest of whom is only 11 years old - and Ian's family and friends xxx